Avandia to Carry Stronger Heart Failure Warning
TUESDAY Aug. 14, 2007 -- The widely used but controversial diabetes drug Avandia will now have a strong "black box" warning on its label, advising users of an increased risk of heart failure, the U.S. Food and Drug Administration announced late Tuesday.
Another four diabetes drugs from the same class, including Actos, will also carry a similar black-box message, which is the agency's strongest label warning.
The FDA and the drug manufacturers, GlaxoSmithKline and Takeda Pharmaceuticals, have been negotiating the label changes since May.
Studies have suggested that Avandia (rosiglitazone), made by Glaxo, and Actos (pioglitazone), made by Takeda, raise patients' odds for heart failure. Other research has suggested that Avandia might possibly raise users' risk for heart attack, though the FDA has said that more investigation on that issue is needed.
"Under FDA's post-marketing surveillance program, we carefully monitor new safety information for marketed drugs and take appropriate action when necessary to inform patients and health care providers of new information," Dr. Steven Galson, director of the FDA's Center for Drug Evaluation and Research, said in a prepared statement.
"This new boxed warning addresses FDA's concerns that, despite the warnings and information already listed in the drug labels, these drugs are still being prescribed to patients without careful monitoring for signs of heart failure," he added.
After reviewing post-marketing reports, the FDA decided that an updated label with a boxed warning on the risks of heart failure was needed for the entire thiazolidinedione class of antidiabetic drugs. These include Avandia, Actos, Avandaryl (rosiglitazone and glimepiride), Avandamet (rosiglitazone and metformin), and Duetact (pioglitazone and glimepride).
In reviewing the data, the FDA also found cases of weight gain and edema, both warning signs of heart failure.
Chris Viebacher, president of U.S. Pharmaceuticals at GlaxoSmithKline, downplayed the strengthened warning, noting that there was already an existing cardiac warning from the time Avandia was first released to the market.
"Today the FDA has approved updated labeling for Avandia and Actos," Viebacher said during a late Thursday afternoon teleconference. "It really updates the labeling around the increased risk of heart failure."
Both Avandia and Actos have carried a warning since their launch, Viebacher added. "Physicians are pretty much aware that Avandia can increase, in some cases, a fluid retention that can cause an additional strain on the heart. So people with congestive heart failure can have some exacerbation of that. But really, this warning has existed," he said.
The new warning calls on doctors to watch patients carefully for the signs and symptoms of heart failure, including excessive, rapid weight gain; shortness of breath, and edema (swelling) after starting drug therapy, according to the FDA.
The warning also says that these drugs should not be used by people with serious or severe heart failure with "limits on their activity and who are comfortable only at rest or who are confined to bed or a chair," the agency added.
In terms of Avandia possible link to an increased risk for heart attack, which was first made public in June, the FDA said its review of the issue was still going on.
In July, two FDA advisory panels -- the Endocrine and Metabolic Advisory Committee and the Drug Safety and Risk Management Advisory Committee -- recommended that the drug stay on the market even though they found that available data showed Avandia increases heart risks. The panels also recommended that there be safety warnings added to the drug's label for the risk of heart attack.
GlaxoSmithKline has insisted that the drug does not increase the risk of heart attack.
"We don't believe that a warning about heart attack should be on the label," Dr. Andy Zambanini, the company's director of clinical development, said earlier this month.
Learn more about diabetes drugs from the U.S. Food and Drug Administration.
Posted: August 2007